The most commonly encountered, centrally acting muscle
relaxants include baclofen,
tizanidine, and cyclobenzaprine.
Baclofen is rapidly absorbed orally. The onset of clinical signs of toxicosis may be
<30 min to 2 hr after ingestion. The most common signs of toxicosis are
vocalization, salivation, vomiting, ataxia, weakness, tremors, shaking, coma,
seizures, bradycardia, hypothermia, and blood pressure abnormalities.
Cyclobenzaprine, often used in management of acute muscle spasms, is almost
completely absorbed after an oral dose, with peak plasma levels in 3–8 hr. It has
extensive liver metabolism and undergoes enterohepatic recirculation. The most
common signs seen in dogs and cats include depression and ataxia.
Treatment of muscle relaxant overdose consists of symptomatic
and supportive care. Vomiting should be induced if the exposure is recent and no
clinical signs are present, followed by administration of activated charcoal.
Respiratory support (ie, ventilator) should be provided if needed. Recumbent or
comatose animals should be monitored for hypothermia and aspiration. Seizures can be
controlled with diazepam. Cyproheptadine (1.1 mg/kg, PO, once or twice every 8 hr)
seems to work well for vocalization in dogs. IV fluids should be given as needed.
Treatment with IV lipid emulsion solution may be beneficial (see Calcium Channel Blockers).
Last full review/revision August 2014 by Safdar A. Khan, DVM, MS, PhD, DABVT